Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 89, NWS La Crosse, WI

August 25, 2020Adams County, Juneau County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Aug 25, 2020, 2:47 AM CDT for Adams County, Juneau County, Wisconsin. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 25, 2020, 2:47 AM CDT (07:47 UTC)
Expired
Aug 25, 2020, 3:15 AM CDT
In force
28 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Adams County, WI, Juneau County, WI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 7.8 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2020-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2020-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1184 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1541 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted.

489 
WUUS53 KARX 250747
SVRARX
WIC001-057-250830-
/O.NEW.KARX.SV.W.0089.200825T0747Z-200825T0830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
247 AM CDT Tue Aug 25 2020

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  North central Juneau County in central Wisconsin...
  Northern Adams County in central Wisconsin...

* Until 330 AM CDT.

* At 247 AM CDT, a severe thunderstorm was located over Babcock, or
  15 miles southwest of Wisconsin Rapids, moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  New Rome around 305 AM CDT.

Other locations impacted by this severe thunderstorm include New
Miner, Lake Arrowhead, Colburn, Highways 13 And 21, County Roads G
And O, County Roads G And M and The Colburn Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4425 9031 4425 8960 4392 8960
TIME...MOT...LOC 0747Z 299DEG 41KT 4430 9013 

HAIL...1.00IN
WIND...60MPH
 
$$

NMB
1 follow-up statement
811 
WWUS53 KARX 250815
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
315 AM CDT Tue Aug 25 2020

WIC001-057-250825-
/O.CAN.KARX.SV.W.0089.000000T0000Z-200825T0830Z/
Juneau WI-Adams WI-
315 AM CDT Tue Aug 25 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL JUNEAU AND
NORTHERN ADAMS COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is 
still possible with this thunderstorm.

LAT...LON 4425 9031 4425 8960 4392 8960
TIME...MOT...LOC 0813Z 299DEG 41KT 4414 8973 

$$

NMB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 25, 12:43 AM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 25, 12:43 AM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1243 AM CDT Tue Aug 25 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 242 PM CDT Mon Aug 24 2020

Morning clouds/convection have delayed warm up and kept dewpoints
a tad lower early this afternoon, but behind the clouds
temperatures are recovering quickly into the mid 80s. Still
thinking low to mid 90s look possible over much of the area south
of I-94 by this evening, though heat advisory threshold may only
be marginally met in a few locations.

Main focus for the short term is on severe storm potential this
afternoon into overnight. Given the delayed onset of greater
heating, instability has not had time to recover much yet per SPC
Mesoscale Analysis. Still thinking higher CAPE will build into the
area as the afternoon wears on, and with moisture transport
beginning to increase into southeast MN/western WI later this
afternoon, will have to watch out for any isolated storms that
might develop near a boundary/convectively altered warm front
draped across southeast MN and tap into the higher instability air
during peak heating. Confidence is still somewhat low in whether
this will occur, but the ARW/NMM do show some more robust echoes
developing in their model reflectivity fields. Deep shear is
progged to be rather marginal during the afternoon, but storms
would have potential for damaging winds/large hail given steep
mid/low level lapse rates, and potentially an isolated tornado
risk if a supercell or two can develop and become surface based.

Focus then turns to later this evening into tonight, as model
guidance suggests increasing moisture transport, in addition to
strong warm air advection and frontogenesis, fire off storms
mainly north of the front (along and north of I-94 in the latest
trends). 0- 6 km shear is greatest along and north of the front at
30-40 kts, with steep lapse rates of 7-8 C/km in the mid-levels
and 0-3 km shear exceeding 30 kts supportive of a large hail and
perhaps a damaging wind threat. Boundary layer stabilization and
decreasing instability should help keep things more elevated
tonight and mitigate isolated tornado risk, but might still have
to keep an eye on the region of overlap between strong low-level
shear and deep shear along the frontal zone, though most
convection should be displaced north of this and the chance
appears low.

Not to be overlooked is the potential for heavy rainfall and
potentially flash flooding as well with these storms. Convection
allowing models are fairly progressive, but given moisture
transport into a boundary, pooling of precipitable water values
near 2 inches, and warm cloud depths exceeding 4000 meters,
potential is there for flash flooding if storms train over the
same areas.

As moisture transport shifts eastward and instability weakens
early Tuesday morning, storms should also shift eastward and
weaken, diminishing the severe and heavy rain threats. There is
suggestion that the frontal boundary lingers along I-94, so will
have to watch out for possible isolated afternoon storm
redevelopment along and north of this feature. It's unclear how
much instability will be present in this area, but given 0-6 km
shear of over 30 kts and steep lapse rates, a few storms could be
strong with gusty winds and hail, as well as locally heavy
rainfall in the continued moist environment. Farther south,
capping looks to remain in place thanks to warm air aloft, but
this will allow temperatures to climb once again into the upper
80s to low 90s for many, with heat indices once again in the mid
to upper 90s.

.LONG TERM...(Tuesday night through Monday)
Issued at 242 PM CDT Mon Aug 24 2020

The forecast details for the middle part of the week will revolve
around the position of the upper level ridge and the path of the
short wave troughs that are expected to run along the northern
periphery of the ridge. Because the day to day location of
convection can be highly influenced by where the surface
boundaries end up, any resulting outflow boundaries and MCV's
that form, the overall confidence on where the rain will be is
somewhat low. Right now, it looks like another round of convection
should develop Tuesday night and continue into Wednesday with
another wave topping the ridge. Current indications are that this
should primarily be across northern Wisconsin and may be just
close enough for some small rain chances across the far northern
sections of the forecast area.

The next best chance for widespread rains continues to look to be
Thursday night into Friday morning. However, the models continue
to be at odds on how strong the short wave trough may be and the
track it could take but do remain consistent within themselves
with their solutions. The 24.12Z ECMWF is weaker with the short
wave trough and tracks it across northern Wisconsin. The 24.12Z
GFS continues to be stronger and farther south, closer to the
Interstate 90 corridor. The 24.12Z Canadian looks to be more
similar to the ECMWF than the GFS. If the GFS is correct, there
could be a severe threat with a CAPE pool of maybe 1500 J/kg along
and south of a boundary in the Interstate 90 corridor and deep
layer shear approaching 40 knots along and north of the boundary.
Again, something that will need to be watch given rather low
confidence in any one model solution at this time. Once this
system moves past the area, the upcoming weekend looks to start
out dry as the upper level ridge may temporarily try to build back
over the Upper Midwest. However, this does not look to last long
as the rain chances may return for the end of the weekend as the
pattern of short wave troughs coming over the ridge returns.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1234 AM CDT Tue Aug 25 2020

VFR conditions are expected at the TAF sites through the period. A
broken line of storms has developed, stretching from northwest WI
to south-central WI. This convection is expected to largely remain
northeast of the TAF sites, but can't rule out an isolated shower
or storm near LSE towards daybreak. The likelihood is low for
anything impacting the airfield, so have just continued with VCTS
for a few hours. Winds just above the surface look to remain too
breezy to allow any fog to impact either TAF site through
daybreak, so quiet weather looks to be on tap for the rest of the
period. A front sitting overhead will provide variable wind
direction through around daybreak, with winds then primarily from
SE to SW during the day Tuesday around 10 knots or less.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Lee
LONG TERM...04
AVIATION...Kurz
Hazardous weather outlook, Aug 24, 4:26 AM CDT, 22 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
426 AM CDT Mon Aug 24 2020

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-251100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
426 AM CDT Mon Aug 24 2020

This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Today and Tonight

Heat indices in the 95 to 105 range are expected this afternoon
into this evening. A Heat Advisory is in effect from Noon today
until 8 pm this evening along and south of I-94.

Thunderstorms are expected this evening and overnight mainly
north of I-90. These storms could become severe with damaging
winds and large hail. An isolated tornado cannot be ruled out. In
addition, heavy rainfall with localized flooding is also possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

On and off thunderstorms chances will be seen Tuesday through
Wednesday mainly north of I-94. A few of these storms could be on
the strong side Tuesday afternoon and evening.

Additional storms will be possible across the entire area
Thursday into Friday. However, it is too early to determine if
storms will be severe or not.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested this evening into tonight near
and north of Interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

DAS

In the hours before

Special weather statement, Aug 24, 9:15 PM CDT, 5 hours 32 minutes before
Special Weather Statement
National Weather Service La Crosse WI
915 PM CDT Mon Aug 24 2020

WIZ043-044-250315-
Juneau-Adams-
915 PM CDT Mon Aug 24 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU
AND NORTHERN ADAMS COUNTIES...

At 913 PM CDT, strong thunderstorms were clustered near Babcock, or
10 miles southwest of Wisconsin Rapids, moving southeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Necedah, New Rome, Strongs Prairie, Big Flats, Colburn, Finley, New
Miner, Lake Sherwood, Petenwell Dam, Arkdale, Lake Arrowhead, and
Mather.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4402 8960 4403 9031 4425 9031 4425 8960
TIME...MOT...LOC 0213Z 333DEG 28KT 4433 9002

Peters
Special weather statement, Aug 24, 11:31 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1131 PM CDT Mon Aug 24 2020

WIZ029-034-250515-
Jackson-Clark-
1131 PM CDT Mon Aug 24 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES...

At 1131 PM CDT, a strong thunderstorm was located 10 miles west of
Babcock, or 19 miles southeast of Neillsville, moving east at 35 mph.

Winds in excess of 40 mph and small hail are possible with this
storm.

Locations impacted include...
City Point and Pray.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4432 9055 4446 9048 4444 9032 4425 9032
TIME...MOT...LOC 0431Z 290DEG 28KT 4435 9032

NMB
Special weather statement, Aug 25, 12:02 AM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1202 AM CDT Tue Aug 25 2020

WIZ043-250545-
Juneau-
1202 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN JUNEAU COUNTY...

At 1202 AM CDT, a strong thunderstorm was located near Babcock, or 19
miles southwest of Wisconsin Rapids, moving southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Finley, New Miner, Meadow Valley and The Meadow Valley Flowage.

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4422 8993 4420 8991 4419 8993 4418 8990
      4418 8993 4415 8993 4416 8994 4417 8997
      4414 8997 4412 9000 4424 9031 4425 9031
      4425 8991 4423 8989
TIME...MOT...LOC 0502Z 294DEG 22KT 4426 9018

Peters
Special weather statement, Aug 25, 12:48 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service La Crosse WI
1248 AM CDT Tue Aug 25 2020

WIZ043-044-250630-
Juneau-Adams-
1248 AM CDT Tue Aug 25 2020

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JUNEAU
AND ADAMS COUNTIES...

At 1245 AM CDT, strong thunderstorms were clustered across northern
Juneau and Adams counties, moving southeast at 50 mph.

Winds in excess of 30 mph and small hail are possible with this
storm.

Locations impacted include...
Friendship, Adams, Necedah, Dellwood, New Rome, Strongs Prairie, Big
Flats, Colburn, Finley, New Miner, The Meadow Valley Flowage, Lake
Sherwood, The Preston Cliffs, and Grand Marsh.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4413 9031 4425 9031 4425 8960 4376 8960
TIME...MOT...LOC 0545Z 301DEG 44KT 4413 9004

Peters
Special weather statement, Aug 25, 1:24 AM CDT, 1 hour 23 minutes before
Special Weather Statement
National Weather Service La Crosse WI
124 AM CDT Tue Aug 25 2020

WIZ029-034-250700-
Jackson-Clark-
124 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CLARK AND EAST
CENTRAL JACKSON COUNTIES...

At 123 AM CDT, a strong thunderstorm was located near Shortville, or
7 miles south of Neillsville, moving southeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
City Point, Ballard Road And Pray Avenue, The Cunningham Airfield,
Pray and Nevins.

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4442 9067 4442 9053 4455 9043 4452 9032
      4428 9032
TIME...MOT...LOC 0623Z 294DEG 30KT 4446 9058

NMB
Special weather statement, Aug 25, 1:59 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service La Crosse WI
159 AM CDT Tue Aug 25 2020

WIZ029-250745-
Clark-
159 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN CLARK COUNTY...

At 158 AM CDT, a strong thunderstorm was located near Neillsville,
moving east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Neillsville, Loyal, Greenwood, Shortville, Lynn, Willard, Granton,
Chili, Hog Corners, Highway 73 And 98, Chili Corners, Christie,
Veefkind, The Cunningham Airfield, Sidney, County Roads H And K,
Nevins, Highway 95 And 73, Globe and The Neillsville Municipal
Airport.

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4454 9081 4480 9075 4477 9032 4444 9032
TIME...MOT...LOC 0658Z 281DEG 31KT 4464 9056

NMB

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 9:15 PM CDTSpecial Weather StatementARXAdams60 min
Aug 24, 9:46 PM CDTSevere Thunderstorm WarningARXAdams, Juneau44 min
Aug 24, 10:28 PM CDTSevere Thunderstorm WarningARXAdams, Juneau47 min
Aug 24, 11:13 PM CDTSevere Thunderstorm WarningARXAdams47 min
Aug 24, 11:19 PM CDTSevere Thunderstorm WarningARXClark, Jackson, Trempealeau41 min
Aug 24, 11:31 PM CDTSpecial Weather StatementARXJackson44 min
Aug 24, 11:59 PM CDTSevere Thunderstorm WarningARXClark, Jackson61 min
Aug 25, 12:02 AM CDTSpecial Weather StatementARXJuneau43 min
Aug 25, 12:48 AM CDTSpecial Weather StatementARXAdams42 min
Aug 25, 12:59 AM CDTSevere Thunderstorm WarningARXClark46 min
Aug 25, 1:24 AM CDTSpecial Weather StatementARXJackson36 min
Aug 25, 1:59 AM CDTSpecial Weather StatementARXClark46 min
Aug 25, 2:08 AM CDTSevere Thunderstorm WarningARXClark, Jackson37 min
Aug 25, 2:48 AM CDTHeat AdvisoryARXBuffalo, Crawford, Grant, Jackson, La Crosse, Monroe and 3 more16 hr
Aug 25, 6:42 AM CDTSpecial Weather StatementARXJuneau63 min
Aug 25, 7:08 AM CDTSevere Thunderstorm WarningARXAdams, Juneau, Monroe67 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.